Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Pittsburgh, PA

August 17, 2016Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 17, 2016, 3:29 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 3:29 PM EDT (19:29 UTC)
Expired
Aug 17, 2016, 4:15 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 95 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:30 PM EDTTSTM WND DMGMount Pleasant, PATREE DOWN VIKING DR
Aug 17, 3:35 PM EDTTSTM WND DMG4 Sw Latrobe, PATREE DOWN LEMMON ROAD UNITY TWP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS51 KPBZ 171929
SVRPBZ
PAC051-129-172015-
/O.NEW.KPBZ.SV.W.0110.160817T1929Z-160817T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOUNT
  PLEASANT...OR 8 MILES SOUTH OF GREENSBURG...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  LATROBE...MOUNT PLEASANT...SCOTTDALE...MCCHESNEYTOWN-LOYALHANNA...
  YOUNGWOOD...LAWSON HEIGHTS...NEW STANTON...LIGONIER...
  CALUMET-NORVELT...EVERSON...YOUNGSTOWN...HUNKER...LAUREL
  MOUNTAIN...DONEGAL...LAUREL MOUNTAIN STATE PARK...ACME...JONES
  MILLS AND LOYALHANNA GORGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA NEAR MILE MARKER 57.
 
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 75 AND 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7920 4012 7921 4010 7923 4007 7958
      4025 7962 4038 7898
TIME...MOT...LOC 1929Z 259DEG 29KT 4018 7951 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
904 
WWUS51 KPBZ 171952
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT WED AUG 17 2016

PAC051-129-172015-
/O.CON.KPBZ.SV.W.0110.000000T0000Z-160817T2015Z/
FAYETTE PA-WESTMORELAND PA-
352 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN FAYETTE AND SOUTHEASTERN WESTMORELAND COUNTIES...

AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LIGONIER...OR
9 MILES SOUTH OF LATROBE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
LATROBE...MOUNT PLEASANT...SCOTTDALE...MCCHESNEYTOWN-LOYALHANNA...
YOUNGWOOD...LAWSON HEIGHTS...NEW STANTON...LIGONIER...
CALUMET-NORVELT...EVERSON...YOUNGSTOWN...HUNKER...LAUREL MOUNTAIN...
DONEGAL...LAUREL MOUNTAIN STATE PARK...ACME...JONES MILLS AND
LOYALHANNA GORGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA NEAR MILE MARKER 57.
 
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 75 AND 99.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7920 4012 7921 4010 7923 4007 7958
      4025 7962 4038 7898
TIME...MOT...LOC 1952Z 269DEG 18KT 4019 7934 

HAIL...<.75IN
WIND...60MPH
 
$$
055 
WWUS51 KPBZ 172015
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT WED AUG 17 2016

PAC051-129-172024-
/O.EXP.KPBZ.SV.W.0110.000000T0000Z-160817T2015Z/
FAYETTE PA-WESTMORELAND PA-
415 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE AND
SOUTHEASTERN WESTMORELAND COUNTIES WILL EXPIRE AT 415 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PITTSBURGH.

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7920 4012 7921 4010 7923 4007 7958
      4025 7962 4038 7898
TIME...MOT...LOC 2014Z 259DEG 29KT 4022 7912 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:20 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 17, 2:20 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
220 PM EDT Wed Aug 17 2016

.SYNOPSIS...
Periodic chances for showers and thunderstorms along with
slightly above normal temperatures and humidity will persist
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A moist and relatively unstable airmass remains in place to help
sustain scattered showers this afternoon across the region as a
shortwave trough approaches and is projected to cross the area
overnight. Much of the convection and thunderstorms today should
be confined to the southern half of the CWA where the stronger
instability and forcing remain. Expect precipitation to slowly
taper off from west to east overnight as the trough axis crosses
the region.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Broad upper-level trough will begin to shift farther east over
the forecast area Thursday. Models have been hinting at
precipitation to occur over the eastern portion of the forecast
area Thursday afternoon where higher instability is progged to
reside while the trough axis shifts east. Thus, have added chance
POPs. Weak high pressure at the surface will be bolstered by
ridging aloft Friday, which will result in a relatively drier end
to the work week. Moisture will increase Saturday via southerly
flow as a another trough begins to approach from the Midwest and
increase precipitation chances.

Temperatures are expected to return closer to average with
slightly less humid conditions for much of the period.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Models are starting to come somewhat agreement of the timing and
location of upper level trough digging into the central Conus. At
this time, the best chance of rain still looks to be the latter
half of the weekend as a front sweeps through the area by Sunday
night. High pressure will then give cooler and less humid
conditions next week. With timing issues, the Superblend was
again utilized heavily for the long term.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A shortwave moving northeast along boundary just south of
Pittsburgh bringing showers and occasional IFR at mainly southern
ports into late afternoon. As shortwave shifts east this evening
expect improvement to vfr for a time, then IFR fog and stratus formation
is expected in weak flow and continued moist low levels before
daybreak. After morning fog and stratus burn off Thursday morning,
only isolated showers expected in the afternoon with coverage too
limited for mention at any one terminal.

.OUTLOOK /TUESDAY NIGHT THROUGH MONDAY/...
The next chance for widespread restrictions will come with a
strong cold front Saturday night and Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 17, 2:04 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT WED AUG 17 2016

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-181815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
204 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-WVZ510>514-181815-
GARRETT-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
204 PM EDT WED AUG 17 2016

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 2:27 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED AUG 17 2016

PAZ021-029-073-171900-
WASHINGTON-WESTMORELAND-ALLEGHENY-
227 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...SOUTH
CENTRAL ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONONGAHELA...
OR 7 MILES SOUTH OF GASTONVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONESSEN...DONORA...MONONGAHELA...CHARLEROI...WEST NEWTON...
BENTLEYVILLE...NEW EAGLE...NORTH BELLE VERNON...WICKERHAM
MANOR-FISHER...BAIDLAND...NORTH CHARLEROI...LYNNWOOD-PRICEDALE...
SUTERSVILLE AND SMITHTON.

THIS INCLUDES  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 33
AND 34...AND
  BETWEEN MILE MARKERS 42 AND 51.

LAT...LON 4013 8000 4020 8001 4022 7994 4023 7990
      4024 7984 4024 7980 4025 7972 4014 7969
TIME...MOT...LOC 1827Z 265DEG 20KT 4016 7996

24
Local storm report, Aug 17, 3:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     DONORA                  40.18N  79.86W
08/17/2016                   WASHINGTON         PA   EMERGENCY MNGR

            2 ROOFS BLOWN OFF. UPROOTED TREES.

&&

EVENT NUMBER PBZ1601795

XX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:06 PM EDTAreal Flood AdvisoryPBZWashington3 hr
Aug 17, 2:27 PM EDTSpecial Weather StatementPBZAllegheny33 min
Aug 17, 3:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland29 min
Aug 17, 3:16 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland119 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.